Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS El Paso, TX

July 6, 2008Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 6, 2008, 12:33 PM MDT for Otero County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 12:33 PM MDT (18:33 UTC)
Expired
Jul 6, 2008, 1:30 PM MDT
In force
57 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 061833
FFWEPZ
NMC035-061930-
/O.NEW.KEPZ.FF.W.0002.080706T1833Z-080706T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1233 PM MDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 130 PM MDT

* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND        
  SURFACE OBSERVATIONS INDICATED VERY HEAVY RAIN POTENTIALLY         
  PRODUCING FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THESE STORMS MAY BE PRODUCING FLASH FLOODING WILL IN AND AROUND    
  THE TOWNS OF SACRAMENTO AND MAYHILL.

SEVERAL STRONG SLOW MOVING THUNDERSTORMS HAVE DROPPED OVER TWO 
INCHES OF RAIN IN AND AROUND MAYHILL AND SACRAMENTO NEW MEXICO.  
RUNOFF FROM THESE STORMS MAY CAUSE FLASH FLOODING ALONG US 82 
BETWEEN CLOUDCROFT AND MAYHILL AND ALONG STATE ROAD 521 EAST AND 
WEST OF SACRAMENTO.

NEVER DRIVE YOUR CAR ACROSS A FLOODED ROADWAY...TURN AROUND DONT 
DROWN.

LAT...LON 3302 10559 3300 10539 3272 10541 3272 10566
TIME...MOT...LOC 1828Z 180DEG 0KT 3291 10552

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:53 AM MDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 3:53 AM MDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
353 AM MDT SUN JUL 6 2008

.SYNOPSIS...
IT WILL BE SEASONABLY HOT THE NEXT 2 OR 3 DAYS BEFORE A SLIGHT
COOLING TREND BEGINS BY MIDWEEK. A RIDGE OF HIGH PRESSURE WILL
BECOME ESTABLISHED TO THE EAST OF THE AREA. AS A RESULT...
THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE WEEK PROGRESSES.

&&

.DISCUSSION...
MODELS HAVE FINALLY BEEN CONSISTENT WITH THE UPCOMING SCENARIO...
BUILDING AN UPPER RIDGE EAST OF THE CWA. THE EXISTING ONE
CURRENTLY OVERHEAD REBUILDS TO OUR NORTHWEST...WITH THE DESERT
SOUTHWEST UNDER A REGION OF TROFINESS BETWEEN UPPER HIGH
CIRCULATIONS. THIS SHOULD BE IN PLACE AS EARLY AS TUESDAY AND
CERTAINLY BY WEDNESDAY. PLUME OF DEEP SUBTROPICAL MOISTURE
INITIALLY STAYS WEST OVER EASTERN AZ...THEN SPREADS EASTWARD.
SOUTHEAST FLOW DEEPENS TO IMPORT SUFFICIENT MOISTURE FOR AN ACTIVE
THUNDERSTORM PERIOD LASTING THROUGH THE WEEKEND. HAVE INCREASED
POPS TO SCATTERED COVERAGE TUESDAY EVENING...WHICH IS A DAY
EARLIER THAN PREVIOUS FORECAST PACKAGE. WE MIGHT ESCAPE THE
EFFECTS OF THE FIRST INVERTED TROUGH SLIDING BY TO OUR SOUTH LATER
TODAY...BUT THE NEXT ONE COMES TOO CLOSE ON TUESDAY WHEN MOISTURE
LEVELS HAVE INCREASED.

00Z RUNS OF GFS AND ECMWF MODELS STRENGTHEN AND EXPAND SOUTHERN
U.S. UPPER HIGH WESTWARD NEXT WEEKEND...WHICH WOULD PUSH MOISTURE
PLUME WEST OVER AZ AGAIN...KEEPING THUNDERSTORMS ACTIVE ALONG AND
WEST OF THE CONTINENTAL DIVIDE BUT THINNING THEM OUT OVER THE
EASTERN TWO THIRDS OF OUR AREA WHILE INCREASING TEMPERATURES
SOMEWHAT. THIS IS NOT REFLECTED IN THE FORECAST JUST YET.
BESIDES...WITH THE EPZ SENIOR MANAGEMENT TEAM WORKING THE EVENINGS
NEXT WEEKEND...ANYTHING LESS THAN A MAJOR CONVECTIVE OUTBREAK
WOULD NOT MAKE SENSE.

&&

.AVIATION...VALID 06/12Z-07/12Z... MAINLY VFR THROUGH THE PD EXCPT
FOR ISOLD -SHRA/-TSRA MAINLY WEST OF RIO GRANDE AND IN THE
SOUTHERN SACRAMENTO MOUNTAINS AFTER 06/18Z.

&&

.FIRE WEATHER...
A SPLITTING UPPER LEVEL RIDGE WILL GRADUALLY ALLOW INCREASED
MOISTURE INTO FIRE WEATHER REGION OVER NEXT 48 HOURS FOR
SLIGHTLY INCREASED CHANCES OF AFTERNOON/EVENING STORMS. AREAS
WEST OF RIO GRANDE MOST FAVORED.  STARTING LATE TUESDAY THROUGH
THE END OF NEXT WEEK...A CLASSIC MONSOONAL SURFACE PATTERN WILL BE
SET UP ALONG WITH THE PRESENCE OF AN INVERTED UPPER LEVEL TROUGH.
THESE FEATURES WILL FUNNEL IN INCREASING SURFACE AND MID-LEVEL
MOISTURE RESULTING IN A GREATER COVERAGE OF THUNDERSTORMS AREA-WIDE
AS WELL AS AN INCREASED RISK OF HEAVY RAIN WITH THE STRONGER STORMS.

RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  72  96  72  95 /  10  20  20  20  30
SIERRA BLANCA TX        92  66  91  65  91 /  10  20  20  20  30
LAS CRUCES              96  69  96  69  95 /  10  20  20  20  30
ALAMOGORDO              95  66  94  65  94 /  10  20  20  20  30
CLOUDCROFT              73  50  72  47  71 /  20  20  30  20  40
TRUTH OR CONSEQUENCES   96  66  93  65  92 /  10  20  20  20  30
SILVER CITY             89  59  86  59  86 /  30  20  30  20  40
DEMING                  97  67  96  66  96 /  10  20  20  20  30
LORDSBURG               96  68  96  67  95 /  10  20  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/01 FAUSETT
Hazardous weather outlook, Jul 6, 11:17 AM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1117 AM MDT SUN JUL 6 2008

NMZ022>025-030>032-TXZ055-056-071730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1117 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL INCREASE THROUGH THE WEEK WITH A POTENTIAL FOR
VERY HEAVY RAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:42 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 6, 1:32 PM MDTFlash Flood WarningEPZOtero118 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.